High-Dimensional Adaptive Sparse Polynomial Interpolation and Applications to Parametric PDEs

Chkifa, Abdellah; Cohen, Albert; Schwab, Christoph
August 2014
Foundations of Computational Mathematics;Aug2014, Vol. 14 Issue 4, p601
Academic Journal
We consider the problem of Lagrange polynomial interpolation in high or countably infinite dimension, motivated by the fast computation of solutions to partial differential equations (PDEs) depending on a possibly large number of parameters which result from the application of generalised polynomial chaos discretisations to random and stochastic PDEs. In such applications there is a substantial advantage in considering polynomial spaces that are sparse and anisotropic with respect to the different parametric variables. In an adaptive context, the polynomial space is enriched at different stages of the computation. In this paper, we study an interpolation technique in which the sample set is incremented as the polynomial dimension increases, leading therefore to a minimal amount of PDE solving. This construction is based on the standard principle of tensorisation of a one-dimensional interpolation scheme and sparsification. We derive bounds on the Lebesgue constants for this interpolation process in terms of their univariate counterpart. For a class of model elliptic parametric PDE's, we have shown in Chkifa et al. (Modél. Math. Anal. Numér. 47(1):253-280, ) that certain polynomial approximations based on Taylor expansions converge in terms of the polynomial dimension with an algebraic rate that is robust with respect to the parametric dimension. We show that this rate is preserved when using our interpolation algorithm. We also propose a greedy algorithm for the adaptive selection of the polynomial spaces based on our interpolation scheme, and illustrate its performance both on scalar valued functions and on parametric elliptic PDE's.


Related Articles

  • Interpolation and partial differential equations. Maligranda, Lech; Persson, Lars Erik; Wyller, John // Journal of Mathematical Physics;Sep94, Vol. 35 Issue 9, p5035 

    One of the main motivations for developing the theory of interpolation was to apply it to the theory of partial differential equations (PDEs). Nowadays interpolation theory has been developed in an almost unbelievable way {see the bibliography of Maligranda [Interpolation of Operators and...

  • On Polynomial Projectors That Preserve Homogeneous Partial Differential Equations. Dinh Dung; Calvi, Jean-Paul; Nguyên Tiên Trung // Vietnam Journal of Mathematics;Mar2004, Vol. 32 Issue 1, p109 

    Gives a characterization of Abel-Gontcharoff projectors as the only Birkhoff polynomial projectors that preserve all homogeneous partial differential equations. Space of interpolation conditions; Concept of pairing of Banach spaces; Discrete functional.

  • A class of index transforms with Whittaker's function as the kernel. Srivastava, HM; Vasil'ev, YV; Yakubovich, SB // Quarterly Journal of Mathematics;Sep98, Vol. 49 Issue 195, p375 

    Focuses on the transformation of a class of index using the Whittaker function as the kernel. Assumption of function f to be in Lebesgue space; Convergence of integrals; Transformation of the index in Hilbert spaces; Establishment of the Plancherel theorem analog in Fourier integrals.

  • SURFACE INTERPOLATION USING PARTIAL DIFFERENTIAL EQUATION WITH POSITIVITY PRESERVING CUBIC BÉZIER CURVES BOUNDARY CONDITION. Saaban, Azizan; Noraziah Haji Man; Abdul Karim, Samsul Ariffin // Far East Journal of Mathematical Sciences;Apr2013, Vol. 75 Issue 2, p257 

    This paper proposes the sufficient conditions for positivity preserving cubic boundary curves defined on rectangular grid using a polynomial solution of fourth order linear PDEs in order to improve the positivity preserving of the interpolating surface. We derive a sufficient condition on...

  • The numerical stability of barycentric Lagrange interpolation. Higham, Nicholas J. // IMA Journal of Numerical Analysis;Oct2004, Vol. 24 Issue 4, p547 

    The Lagrange representation of the interpolating polynomial can be rewritten in two more computationally attractive forms: a modified Lagrange form and a barycentric form. We give an error analysis of the evaluation of the interpolating polynomial using these two forms. The modified Lagrange...

  • Exact Lebesgue constants for interpolatory â„’-splines of third order. Kim, V. A. // Mathematical Notes;Jul2008, Vol. 84 Issue 1-2, p55 

    In this paper, we obtain the Lebesgue constants for interpolatory â„’-splines of third order with uniform nodes, i.e., the norms of interpolation operators from C to C describing the process of interpolation of continuous bounded and continuous periodic functions by â„’-splines of...

  • On the Order of the Lebesgue Constants for Interpolation by Algebraic Polynomials from Values at Uniform Nodes of a Simplex. Baidakova, N. V. // Mathematical Notes;May/Jun2005, Vol. 77 Issue 5/6, p751 

    For interpolation processes by algebraic polynomials of degree n from values at uniform nodes of an m-simplex, where m ≥ 2, we obtain the order of growth in n of the Lebesgue constants, which coincides with that in the one-dimensional case for which Turetskii obtained an asymptotics earlier.

  • Lower bound for the Lebesgue function of an interpolation process with algebraic polynomials on equidistant nodes of a simplex. Baidakova, N. // Mathematical Notes;Jul2012, Vol. 92 Issue 1/2, p16 

    For an interpolation process with algebraic polynomials of degree n on equidistant nodes of an m-simplex for m ≥ 2, we obtain a pointwise lower bound for the Lebesgue function similar to the well-known estimate for interpolation on a closed interval.

  • A Taste of Ideal Projectors.  // Journal of Concrete & Applicable Mathematics;Jan2011 Supplement, p125 

    No abstract available.


Read the Article


Sorry, but this item is not currently available from your library.

Try another library?
Sign out of this library

Other Topics